Lightning, Garvin
- When
- April 27, 11:30 AM CST to April 29, 11:30 AM CST
- Where
- Garvin County, Wynnewood
- Property damage
- $3.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.650, -97.170
An early morning non-severe thunderstorm caused two fires at the Wynnewood Refinery. The first fire occurred in a tank housing naptha, a gasoline component.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An early morning non-severe thunderstorm caused two fires at the Wynnewood Refinery. The first fire occurred in a tank housing naptha, a gasoline component. This fire was thought to be contained, before another fire began that evening in a tank containing diesel fuel. Approximately 70,000 barrels of naptha and diesel were lost in the two day fire. Roads surrounding the refinery were closed due to the massive amounts of smoke coming from the refinery. No injuries were reported with the explosions. The fire burned for at least 2 days before finally extinguishing. Monetary damage amounts were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 27, 10:37 AM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1137 AM CDT FRI APR 27 2007 .DISCUSSION... THERE IS ENOUGH ELEVATED INSTABILITY TODAY THAT SOME ISOLATED STRONG THUNDERSTORMS HAVE DEVELOPED. WE MAY SEE SOME MARGINALLY SEVERE STORMS WITH THIS CURRENT AREA. FARTHER SOUTHWEST... SUNSHINE WILL ALLOW CONTINUED WARMING AND MAY ALSO SEE A SLIGHT INCREASE IN MOISTURE TO FURTHER DESTABILIZE THE AREA AND SO ISOLATED SEVERE STORMS MAY POSSIBLY DEVELOP LATER TODAY AS WELL... BUT SHOULD NOT BE VERY WIDESPREAD. WILL ALSO LOOK FOR THE CHANCE OF REDEVELOPMENT ALONG THE SURFACE FRONT IN NORTHWEST OKLAHOMA WHERE SOME CU IS BEGINNING TO DEVELOP. MAIN UPDATE TO THE PACKAGE IS THE POP DISTRIBUTION PER RADAR TRENDS. && .PREV DISCUSSION... /ISSUED 427 AM CDT FRI APR 27 2007/ DISCUSSION... SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO CONTINUE TO PROGRESS SOUTHEASTWARD AHEAD OF MID-LEVEL S/WV THAT WILL MAKE ITS WAY ACROSS THE REGION TODAY AND THIS EVENING. GIVEN OBSERVATIONAL DATA EARLY THIS MORNING...APPEARS NAM HAS A BETTER HANDLE ON STRENGTH OF SYSTEM...AS IT HAS A BIT HIGHER AMPLITUDE THAN GFS. MOISTURE WILL BE AN IMPORTANT PARAMETER ON DETERMINING HOW WIDESPREAD AND HOW STRONG ANY THUNDERSTORMS BECOME LATER TODAY. NAM APPEARS TO HAVE A BETTER HANDLING OF BOUNDARY LAYER MOISTURE CONTENT THROUGHOUT THE DAY TODAY AS IT PROGS MID-UPPER 50S AS OPPOSED TO THE MID-UPPER 60S FROM THE GFS. THIS WILL RESULT IN MOST OF THE ACTIVITY BEING QUITE ELEVATED IN NATURE...ALTHOUGH LOWER LEVEL BASED DEEP CONVECTION POSSIBLE THIS AFTERNOON AND EVENING NEAR WEAK FRONTAL BOUNDARY THAT WILL ACCOMPANY THE S/WV TROF. ISOLATED SEVERE STORMS POSSIBLE ACROSS MAINLY SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON WHEN INSTABILITY PEAKS. DEEP-LAYER SHEAR WILL SUPPORT SUPERCELL FORMATION WITH LARGE HAIL POSSIBLE. GIVEN RUC/NAM FORECAST SOUNDINGS...SOME STRONG WINDS WILL ALSO BE POSSIBLE WITH DEPTH OF LOWER-LEVEL DRY AIR. S/WV RIDGING WILL DOMINATE WEATHER SATURDAY AND SUNDAY WITH PLENTY OF SUN AND RELATIVELY LIGHT WINDS EXPECTED. THE WINDS WILL BEGIN TO PICK UP SUNDAY AFTERNOON AS NEXT SYSTEM APPROACHES FROM THE SOUTHWEST. TODAYS SYSTEM WILL NOT SCOUR MOISTURE TOO FAR SOUTH...SO AMPLE MOISTURE RETURN IS EXPECTED FOR THE EARLY AND MIDDLE PORTIONS OF NEXT WEEK. FAIRLY DECENT AGREEMENT AMONG MEDIUM RANGE MODELS THROUGH MID-WEEK...BRINGING STRONG S/WVS THROUGH THE REGION MONDAY THROUGH AT LEAST WEDNESDAY...WHEN TIMING BECOMES MORE OF AN ISSUE. WE BUMPED THE POPS UP MONDAY THROUGH WEDNESDAY...INCREASED CLOUD COVER...AND BACKED OFF ON HIGH TEMPS A BIT...WHICH BLENDS WELL WITH SURROUNDING WFO GRIDDED FORECASTS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 51 79 53 / 90 20 0 0 HOBART OK 76 50 79 54 / 40 20 0 0 WICHITA FALLS TX 79 54 80 54 / 40 30 10 0 GAGE OK 74 44 80 54 / 20 0 0 0 PONCA CITY OK 69 48 77 54 / 40 10 0 0 DURANT OK 77 55 79 54 / 40 30 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT FRI APR 27 2007
OKZ004>048-050>052-TXZ083>090-271700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT FRI APR 27 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS
EVENING.
LOCATION...
THE MOST LIKELY AREA FOR ISOLATED SEVERE THUNDERSTORMS WILL BE
ACROSS SOUTHWEST AND SOUTH CENTRAL OKLAHOMA AND WESTERN SECTIONS OF
NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
THROUGH MID EVENING.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND VEGETATION FROM HAIL TO THE SIZE OF
QUARTERS. WIND DAMAGE MAY OCCUR WITH WINDS TO 60 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD REMAIN ALERT AND BE PREPARED FOR POSSIBLE SEVERE
WEATHER OPERATIONS FROM THIS AFTERNOON THROUGH THIS EVENING.
DISCUSSION...
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE COLD FRONT WILL
SLIDE FROM NORTHWEST OKLAHOMA TOWARD THE RED RIVER DURING THE DAY.
SOUTHERLY WINDS WILL TRANSPORT MODEST AMOUNTS OF MOISTURE INTO THE
REGION...RESULTING IN WEAK TO MODERATE INSTABILITY. DEEP LAYER WIND
SHEAR WILL SUPPORT A STRONG TO SEVERE THUNDERSTORMS. THE MAIN
HAZARDS WILL BE HAIL TO AROUND ONE-INCH IN DIAMETER...WIND GUSTS TO
AROUND 60 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
TWO SMALL...BUT POTENT UPPER LEVEL DISTURBANCES WILL TRACK THROUGH
THE SOUTHERN PLAINS BETWEEN MONDAY AND THURSDAY. MOISTURE AHEAD OF
THESE SYSTEMS SHOULD BE SUFFICIENT FOR SCATTERED THUNDERSTORMS...AND
PERHAPS A CHANCE FOR SEVERE WEATHER.
OTHER HAZARDOUS WEATHER...
NONE.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1143 AM CDT FRI APR 27 2007 OKZ016-271700- CUSTER OK- 1143 AM CDT FRI APR 27 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF WEATHERFORD AT 1143 AM CDT...MOVING EAST AT 30 MPH. SMALL HAIL... FREQUENT LIGHTNING... BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CUSTER COUNTY...INCLUDING THE CITY OF WEATHERFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1145 AM CDT FRI APR 27 2007 OKZ024-271700- CANADIAN OK- 1145 AM CDT FRI APR 27 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 20 MILES WEST OF UNION CITY AT 1145 AM CDT...MOVING EAST AT 35 MPH. SMALL HAIL... FREQUENT LIGHTNING... BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CANADIAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1153 AM CDT FRI APR 27 2007 OKZ017-271715- BLAINE OK- 1153 AM CDT FRI APR 27 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF GEARY AT 1153 AM CDT...MOVING EAST AT 40 MPH. SMALL HAIL... FREQUENT LIGHTNING... BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BLAINE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1157 AM CDT FRI APR 27 2007 OKZ040-271715- GARVIN OK- 1157 AM CDT FRI APR 27 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER ELMORE CITY AT 1157 AM CDT... MOVING EAST AT 35 MPH. SMALL HAIL... FREQUENT LIGHTNING... BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GARVIN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1210 PM CDT FRI APR 27 2007 OKZ023-271730- CADDO OK- 1210 PM CDT FRI APR 27 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER HYDRO AT 1210 PM CDT...MOVING EAST AT 35 MPH. SMALL HAIL... FREQUENT LIGHTNING... BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CADDO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1220 PM CDT FRI APR 27 2007 OKZ022-271745- WASHITA OK- 1220 PM CDT FRI APR 27 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF COWDEN AT 1220 PM CDT...MOVING EAST AT 35 MPH. SMALL HAIL... FREQUENT LIGHTNING... BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN WASHITA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Norman radar (KTLX), 77 km away, was scanning. The volume nearest the first event began at 17:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30633.